Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 412, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 14, 2011, 8:29 PM CDT for 4 counties in Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 8:29 PM CDT (01:29 UTC)
- Expired
- Sep 14, 2011, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 8:45 PM CDT | TSTM WND DMG | Cordova, AL | TREE AND POWER LINES DOWN IN CORDOVA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
221 WUUS54 KBMX 150129 SVRBMX ALC057-073-125-127-150215- /O.NEW.KBMX.SV.W.0412.110915T0129Z-110915T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 829 PM CDT WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA... WESTERN JEFFERSON COUNTY IN ALABAMA... NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... SOUTHERN WALKER COUNTY IN ALABAMA... * UNTIL 915 PM CDT * AT 829 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOLEY SPRINGS...OR 18 MILES SOUTHWEST OF CORDOVA...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CORDOVA...DORA...SUMITON...HUEYTOWN...OAKMAN...BANKHEAD LOCK AND DAM...BULL CITY AND PARRISH. THIS INCLUDES... US 78 EXIT NUMBERS 65 THROUGH 85... INTERSTATE 20 EXIT NUMBER 110... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3381 8697 3337 8697 3345 8756 3380 8749 TIME...MOT...LOC 0129Z 264DEG 17KT 3363 8743 $$ 16
2 follow-up statements
357
WWUS54 KBMX 150144
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
844 PM CDT WED SEP 14 2011
ALC057-150154-
/O.CAN.KBMX.SV.W.0412.000000T0000Z-110915T0215Z/
FAYETTE AL-
844 PM CDT WED SEP 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FAYETTE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3337 8697 3344 8749 3360 8744 3361 8742
3363 8743 3378 8738 3381 8697
TIME...MOT...LOC 0144Z 264DEG 17KT 3363 8735
$$
ALC073-125-127-150215-
/O.CON.KBMX.SV.W.0412.000000T0000Z-110915T0215Z/
JEFFERSON AL-TUSCALOOSA AL-WALKER AL-
844 PM CDT WED SEP 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WALKER...NORTH CENTRAL TUSCALOOSA AND WESTERN JEFFERSON COUNTIES
UNTIL 915 PM CDT...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF OAKMAN...OR 13 MILES SOUTHWEST OF CORDOVA...MOVING EAST AT
20 MPH.
LOCATIONS IMPACTED INCLUDE...
CORDOVA...DORA...SUMITON...HUEYTOWN...BULL CITY...PARRISH...
GORGAS...GORGAS STEAM PLANT...OAK GROVE AND WEST JEFFERSON.
THIS INCLUDES...
US 78 EXIT NUMBERS 70 THROUGH 85...
INTERSTATE 20 EXIT NUMBER 110...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3337 8697 3344 8749 3360 8744 3361 8742
3363 8743 3378 8738 3381 8697
TIME...MOT...LOC 0144Z 264DEG 17KT 3363 8735
$$
16681
WWUS54 KBMX 150203
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 PM CDT WED SEP 14 2011
ALC073-125-127-150215-
/O.CON.KBMX.SV.W.0412.000000T0000Z-110915T0215Z/
JEFFERSON AL-TUSCALOOSA AL-WALKER AL-
903 PM CDT WED SEP 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WALKER...NORTHEASTERN TUSCALOOSA AND WEST CENTRAL JEFFERSON COUNTIES
UNTIL 915 PM CDT...
AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BANKHEAD LOCK AND DAM...OR 17 MILES NORTHEAST OF HOLT...MOVING EAST
AT 20 MPH. THIS SOUTHERN STORM IS THE MAIN AREA OF CONCERN...HOWEVER
STRONG WINDS ARE STILL POSSIBLE THROUGHOUT THE WARNED AREAS.
LOCATIONS IMPACTED INCLUDE...
HUEYTOWN...BULL CITY...OAK GROVE...SYLVAN SPRINGS...MAYTOWN...
ALABAMA ADVENTURE...WEST JEFFERSON...MULGA...LITTLE SHOAL AND
BIRMINGHAMPORT.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBER 110...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3337 8697 3343 8741 3351 8740 3359 8733
3363 8727 3366 8716 3365 8697
TIME...MOT...LOC 0202Z 268DEG 17KT 3347 8735
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:40 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 14, 6:40 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 PM CDT WED SEP 14 2011 .UPDATE... FOR AVIATION. && .DISCUSSION... A COLD FRONT CONTINUES TO APPROACH CENTRAL ALABAMA THIS AFTERNOON. ALTHOUGH A GOOD AMOUNT OF PRECIPITATION HAS DEVELOPED ACROSS WESTERN MISSISSIPPI...IT HAS STRUGGLED TO MOVE MUCH FARTHER EAST. HOWEVER...AS WE APPROACH PEAK HEATING...ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHERN MISSISSIPPI. EXPECT FOR THAT ACTIVITY TO INCREASE IN COVERAGE AS WE HEAD INTO THE EVENING HOURS. FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY. WE COULD STILL SEE A FEW LINGERING SHOWERS OR STORMS AHEAD OF THE FRONT...ESPECIALLY IF THE FRONT IS STILL IN THE AREA AS WE REACH PEAK TIME HEATING. DRIER AIR WILL BEGIN TO MOVE IN THURSDAY EVENING. CONDITIONS WILL REMAIN DRY THROUGH THE WEEKEND AND POSSIBLY THROUGH EARLY NEXT WEEK AS A WEDGE BRINGS IN ADDITIONAL DRIER AIR IN THE LOW LEVELS. RAIN COULD RETURN TO THE AREA TOWARDS THE LATTER HALF OF NEXT WEEK. TEMPERATURE WISE...WE WILL BE HEADING INTO A BIT OF A COOL DOWN FOR THIS WEEKEND ONCE THE COOLER AIR IS IN PLACE. TEMPERATURES COULD REMAIN IN THE COOL SIDE THROUGH EARLY NEXT WEEK ESPECIALLY IF THE WEDGE DOES IN FACT MOVE IN. 10/ARM && .AVIATION... 00Z TAF DISCUSSION. A COLD FRONT WILL MOVE THROUGH THE AREA OVER THE NEXT 24 HOURS FROM WEST TO EAST. TRYING TO FIND A MODEL THAT HAS THE BEST HANDLE ON THINGS RIGHT NOW WAS A LITTLE DIFFICULT. IT APPEARS THAT THE 15Z RUN OF THE SREF PLACED THINGS PRETTY CLOSE AS TO THE ONGOING CONDITIONS AND EXPECTED CONDITIONS APPEAR REASONABLE FOR THE NEXT 6 TO 12 HOURS. EXPECT SCT SHOWERS AND THUNDERSTORMS TO MOVE INTO WESTERN CENTRAL ALABAMA WITHIN THE NEXT 3 HOURS...AND SPREAD ACROSS THE AREA OVERNIGHT. A WIND SHIFT TO THE NORTHWEST IS EXPECTED BEGINNING AT THE NORTHWESTERN TERMINALS THURSDAY MORNING AS THE FRONT MOVES THROUGH THE AREA. A PERIOD OF MVFR CEILINGS AND MAYBE EVEN BRIEF IFR CEILINGS AND LIGHT RAIN WILL LINGER BEHIND THE FRONT. CLOUDS WILL LIKELY HANG AROUND LONGER THAN MODELS ARE ADVERTISING SO MADE SOME ADJUSTMENTS BACK AS WELL. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 14, 4:40 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 PM CDT WED SEP 14 2011 ALZ011>015-017>050-152143- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 440 PM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 59 THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Sep 14, 7:35 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT WED SEP 14 2011
ALZ011-150115-
MARION AL-
735 PM CDT WED SEP 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
815 PM CDT...
AT 731 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR NEAR WINFIELD...MOVING SOUTHEAST AT
25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN MARION COUNTY.
&&
LAT...LON 3405 8764 3391 8764 3392 8785 3395 8790
3411 8780
TIME...MOT...LOC 0035Z 298DEG 20KT 3398 8776
27Local storm report, Sep 14, 7:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 7 NE HAMILTON 34.21N 87.90W
09/14/2011 MARION AL TRAINED SPOTTER
TREE DOWN ON A POWER LINE AS WELL AS LARGE TREE LIMBS
REPORTED DOWN.
&&
GGOGGINSSpecial weather statement, Sep 14, 7:42 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT WED SEP 14 2011
ALZ014-015-150130-
WALKER AL-WINSTON AL-
742 PM CDT WED SEP 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON AND
NORTHEASTERN WALKER COUNTIES UNTIL 830 PM CDT...
AT 739 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CURRY...OR 7 MILES NORTH OF JASPER...MOVING
SOUTHEAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
JASPER...
CORDOVA...
DORA...
SUMITON...
LAKE SHORE...
&&
LAT...LON 3405 8710 3399 8710 3397 8713 3392 8708
3390 8708 3390 8701 3386 8698 3386 8696
3380 8696 3379 8697 3377 8703 3369 8704
3366 8706 3389 8744 3411 8729
TIME...MOT...LOC 0043Z 297DEG 30KT 3394 8726
27Local storm report, Sep 14, 7:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 7 NE HAMILTON 34.21N 87.90W
09/14/2011 MARION AL EMERGENCY MNGR
SEVERAL TREES REPORTED DOWN IN THE SHILOH
COMMUNITY...ALONG HIGHWAY 20.
&&
GGOGGINSLocal storm report, Sep 14, 8:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 2 E NATURAL BRIDGE 34.09N 87.56W
09/14/2011 WINSTON AL EMERGENCY MNGR
TREES DOWN BLOCKING ONE LANE OF U.S. HIGHWAY 278.
&&
GGOGGINSLocal storm report, Sep 14, 8:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG HALEYVILLE 34.24N 87.62W
09/14/2011 WINSTON AL 911 CALL CENTER
SEVERAL TREES REPORTED DOWN AROUND THE CITY OF
HALEYVILLE. TIME ESTIMATED FROM RADAR.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:02 PM CDT | Special Weather Statement | BMX | Winston | 43 min |
| Sep 14, 7:10 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 35 min |
| Sep 14, 7:16 PM CDT | Special Weather Statement | BMX | Fayette | 44 min |
| Sep 14, 7:21 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 39 min |
| Sep 14, 7:35 PM CDT | Special Weather Statement | BMX | Marion | 40 min |
| Sep 14, 7:42 PM CDT | Special Weather Statement | BMX | Walker | 48 min |
| Sep 14, 7:49 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker | 41 min |
| Sep 14, 8:42 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 33 min |
| Sep 14, 9:17 PM CDT | Special Weather Statement | BMX | Jefferson, St. Clair, Shelby | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.